Researchers presented the case study of a rare, delayed case of angioedema induced by ticagrelor in the journal Cureus.
A 71-year-old woman presented with chest pain radiating to her left arm that lasted for about 2 days. She had a past medical history of hypertension, hyperlipidemia, type 2 diabetes mellitus, and chronic kidney disease.
Upon admission, electrocardiography was performed, revealing ST elevation in the inferolateral leads, as well as Q waves in the inferior leads. Her troponin levels steadily increased from 11,690 at baseline to 15,531 4 hours later. She was promptly prescribed aspirin, ticagrelor, and heparin.
A cardiac catheterization was performed, revealing single-vessel coronary artery disease with mid-left descending artery stenosis of 80%. The drug-eluting stent placement was successful, and the patient was discharged with dual antiplatelet therapy: aspirin and ticagrelor. She was also prescribed metoprolol, which she had previously taken uneventfully.
Read more about hereditary angioedema etiology
Three weeks after this incident, the patient presented again with sudden tongue swelling, voice changes, and difficulty speaking. Upon physical examination, she was found to have an enlarged tongue that completely obscured her posterior oropharynx; fortunately, respiration was unaffected. Her physicians prescribed her intramuscular epinephrine and intravenous methylprednisolone and diphenhydramine.
This only partially relieved her tongue swelling, thus she was admitted to critical care so that clinicians could more closely monitor her airway patency. In the critical care unit, her physicians prescribed her intravenous dexamethasone to reduce her airway swelling. Overnight, her symptoms resolved, and the dexamethasone was swapped for prasugrel. She was then discharged with prasugrel and aspirin for maintenance of dual antiplatelet therapy.
“This case reports a rare occurrence of angioedema with delayed onset, approximately 20 days after the initiation of ticagrelor,” the authors wrote. “The incidence of drug-induced angioedema is estimated to be less than 1%.”
Walia J, Alam A, Prenatt Z, Daly T, Kearney S. Ticagrelor: a rare, delayed case of angioedema. Cureus. Published online May 5, 2023. doi:10.7759/cureus.38606